Montana, 2014Hail and Damaging Wind in Montana, August 15, 2014
August 15, 2014 · NWS TFX · 7 events in 4 counties and zones
A low pressure system over the Pacific Northwest pushed moisture and instability into the region bringing scattered showers to the area. Stronger upper level energy moving through North Central MT during the afternoon/evening brought the area increased potential for severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system over the Pacific Northwest pushed moisture and instability into the region bringing scattered showers to the area. Stronger upper level energy moving through North Central MT during the afternoon/evening brought the area increased potential for severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 15, 11:08 AM MST, 30 minutes earlier.
Area forecast discussion, Aug 15, 11:08 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1207 AM MDT Fri Aug 15 2014
AVIATION SECTION UPDATED
.UPDATE...
Two bands of light showers over north central MT are weakening.
Have raised POPs slightly through 18Z to account for one of these
bands over the Hill/Blaine county line. Drier air seen on WV is
circulating into southwest MT and will keep most areas dry until
late afternoon. Short term models suggest a subtle lobe of
vorticity presently over NE Oregon will rotate through north
central MT late this afternoon and early evening. Additionally,
models indicate convergence along a weak surface boundary crossing
the Continental divide around 00Z this evening. Expect a line of
thunderstorms to form along this boundary and advance across north
central Montana from around 00-06Z. Forecast soundings at CTB
provide around 1200 J/kg CAPE prior to thunderstorm development, so
heavy rain is possible with PW around 1.1 inches. Weak shear and a
tall- skinny CAPE profile do not support any more than a minimal
hail threat. Confidence in training or slow moving thunderstorms is
not high enough to warrant a Flash Flood watch with FF guidance of
1.2 to 2 inches over the forecast area. However, rainfall rates will
have to be monitored carefully this evening as precipitation
develops and ponding or street flooding possible. Inhere ted
forecast package already represents categorical POPS for our NW
zones this evening, so have not made any changes. PAN
&&
.AVIATION...
UPDATED 1755Z.
Upper-level low pressure system that was stationary over Washington/
Oregon now beginning to come east toward western Montana.
Increasing moisture and instability ahead of the low is already
generating scattered thunderstorms just west of the Continental
Divide, with storm coverage expected to expand into central Montana
this aftn. Given the current analysis, have moved up the VCTS/TSRA
start times for KHLN/KCTB as conditions are destabilizing sooner
than earlier forecast. Confidence for scattered storms west of KGTF
is high, but more marginal for storm coverage from KGTF eastward due
to several alternating bands of dry air and moisture. However, will
keep mention of TSRA for remaining local terminals as several
forecast parameters have been trending toward more TSRA development
than past few days. Storm activity should gradually dissipate from
west-to-east tonight. Expect VFR conditions away from storms, but
MVFR and short-lived local IFR conditions possible close to any
stronger convective cells.
Waranauskas
&&
.PREV DISCUSSION...
/ISSUED 600 AM MDT Fri Aug 15 2014/
Today through Sunday...With the main upper level low pressure
continuing to spin over the Pacific Northwest...scattered showers
and thunderstorms will continue to move through the region over
the next few days. The heaviest rain this morning will affect
areas between Choteau and Cut Bank. Up to a 0.50 is possible from
the heaviest showers. With more upper level energy moving through
North Central MT late this afternoon/evening...another round of
showers and thunderstorms will move through the area. The best
area for storms later today is mainly north of a Boulder to White
Sulphur Springs line. Isolated thunderstorms will be possible over
the region on Saturday...as the upper level low slowly starts to
pull to our East. By Sunday...the upper level should be far enough
east that any showers/thunderstorms should be confined mainly to
areas northeast of Great Falls early in the day...but the storms
will spread back westward towards the Rockies by late in the day
as the airmass becomes unstable. Generally temperatures will be
seasonable over the next few days...with afternoon highs generally
in the lower to mid 80s across the region. Brusda
Sunday night through Friday...Models take an upper trough over
central Montana Sunday evening to eastern Montana Monday and into
the Dakotas Monday night. Still expect isolated to scattered showers
to affect the plains and adjoining mountains Sunday evening before
ending around midnight. Monday should be a mostly dry day as a weak
upper ridge develops over Idaho and western Montana. Then as has
been advertised an upper trough will be developing over the
northwest U.S. Models differ on the details of this development and
on weather disturbances embedded within the trough that will be
affecting the forecast area. In particular by Friday the GFS has an
upper trough over the Pacific Northwest. A disturbance ahead of the
upper trough develops into a closed low as it moves north through
western Montana Friday night. Associated with this the GFS has
precipitation amounts of a half-inch or more over the western
mountains. The ECMWF on the other hand has a more broad upper
trough. Due to model differences have gone with a general trend of
increasing the chances of precipitation from Tuesday into Thursday.
High temperatures from the upper 80s to low 90s Tuesday are expected
to cool to the low 60s to low 70s Friday. Blank
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 84 58 82 58 / 50 60 20 20
CTB 79 54 78 54 / 70 80 20 20
HLN 85 55 84 55 / 40 40 20 10
BZN 85 51 84 51 / 30 30 10 10
WEY 74 43 75 42 / 20 20 10 10
DLN 80 50 82 50 / 20 20 10 10
HVR 86 60 85 60 / 50 60 30 30
LWT 82 57 81 57 / 40 60 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls
In the hours before
Special weather statement, Aug 15, 11:03 AM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1203 PM MDT FRI AUG 15 2014
MTZ008-015-151830-
BEAVERHEAD MT-MADISON MT-
1203 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 1230 PM MDT...
AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF DIVIDE...OR 28 MILES
NORTHWEST OF DILLON...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE RIVER...GLEN AND
DEWEY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4589 11314 4589 11310 4582 11300 4577 11279
4567 11269 4564 11268 4569 11257 4577 11249
4575 11247 4575 11233 4561 11220 4535 11306
4561 11329
TIME...MOT...LOC 1802Z 249DEG 35KT 4553 11299
PANSpecial weather statement, Aug 15, 11:25 AM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1225 PM MDT FRI AUG 15 2014
MTZ014-052-053-151915-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
1225 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND EXTREME NORTHWESTERN BROADWATER COUNTIES UNTIL
115 PM MDT...
AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF HELENA...MOVING NORTHEAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HELENA...
EAST HELENA AND MONTANA CITY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4690 11172 4659 11166 4646 11219 4665 11231
TIME...MOT...LOC 1825Z 246DEG 26KT 4658 11211
WARANAUSKAS
Event by event
5 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Hail, Lewis and Clark
- When
- August 15, 11:38 AM MST
- Where
- Lewis and Clark County, 4.49 mi WNW of Unionville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.550, -112.170
Large hail, measuring 1.75 inches (golf ball sized), was reported along with heavy rain.
Hail, Lewis and Clark
- When
- August 15, 11:44 AM MST
- Where
- Lewis and Clark County, 2.81 mi SE of Austin
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.600, -112.190
Large hail, measuring 1.25 inches (half dollar sized), was reported along with heavy rain.
Hail, Broadwater
- When
- August 15, 12:45 PM MST
- Where
- Broadwater County, 1.99 mi NE of Placer
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -111.700
Hail, measuring 0.75 inches (penny sized), was reported to have damaged sheds and awnings.
Hail, Cascade
- When
- August 15, 2:17 PM MST
- Where
- Cascade County, 5.59 mi SSW of Armington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -110.980
Hail, measuring 0.75 inches (penny sized), was reported along with heavy rain.
Hail, Cascade
- When
- August 15, 2:17 PM MST
- Where
- Cascade County, 5.59 mi SSW of Armington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -110.980
Hail, measuring 0.75 inches (penny sized), was reported along with heavy rain.
Heavy Rain, Chouteau
- When
- August 15, 3:25 PM MST to 3:45 PM MST
- Where
- Chouteau County, 12.06 mi ENE of Square Butte
- Reported by
- Public
- Coordinates
- 47.600, -109.970
Heavy rain, measuring 0.70 inches in 20 minutes, was reported.
Thunderstorm Wind, Chouteau
- When
- August 15, 4:25 PM MST
- Where
- Chouteau County, 0.46 mi E of Big Sandy
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.180, -110.110
High wind gusts, measuring 50KT (58 MPH), were reported in Big Sandy, MT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Dakota, August 15 to 17, 2014$7.9 million · 9 events
- Heavy Rain in Iowa, August 15 to 16, 201419 events
- Tornado and Flash Flooding in Arizona, August 15, 2014$20,000 · EF0 · 4 events
- Lightning Strike in Florida, August 15, 20141 injured · 1 event
- Flash Flood and Hail in Montana, August 15, 2014$500 · 1 in hail · 4 events
- Flash Flooding in South Dakota, August 15, 2014$6,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20142 events
- Damaging Winds in Montana, August 15, 201452 kt wind · 2 events
- Tornado in Florida, August 15, 2014EF0 · 1 event
- Damaging Wind in South Carolina, August 15, 201450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536489, 536491, 536493, 536494, 536495, 536496, 536498.